Alert archive / Georgia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 10, NWS Columbia, SC

January 19, 2001Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jan 19, 2001, 4:29 PM EST for Burke County, Georgia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 19, 2001, 4:29 PM EST (21:29 UTC)
Expired
Jan 19, 2001, 5:00 PM EST
In force
31 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 100 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 19, 4:37 PM ESTThunderstorm Wind 50 EMidville, GAPost Office reported several trees down in the western part of the county between Keysville and Midville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 19, 1:15 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 192130
SVRCAE

GAC033-192200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
429 PM EST FRI JAN 19 2001

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 500 PM EST.

* AT 424 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM OVER
  SOUTHWEST BURKE COUNTY...NORTH OF MIDVILLE. IT WAS MOVING EAST AT
  70 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAYNESBORO AT 440 PM
  SARDIS AT 445 PM EST

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH. STAY 
INDOORS AWAY FROM WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 3:10 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jan 19, 3:10 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
310 PM EST FRI JAN 19 2001

SURFACE FRONT JUST WEST OF THE MOUNTAINS WITH WARM..MOIST AND
UNSTABLE AIRMASS ACROSS THE AREA. UPPER LEVEL DIVERGENCE ACROSS THE
AREA THROUGH AROUND 09Z. SEVERAL WAVES ALONG THE FRONT. TORNADO
WATCH CURRENTLY IN PLACE THROUGH THE EVENING.

FRONT WILL CROSS THE AREA LATE TONIGHT. BEST CHANCE FOR
CONVECTION WILL BE THROUGH 06Z. BY 06Z CAA ACROSS THE REGION.
PLAN TO GO WITH CATEGORICAL POPS OVERNIGHT AND CHANCE THROUGH
SATURDAY MORNING. SHOULD SEE SOME CLEARING SATURDAY. WRAP AROUND
MOISTURE MAINLY AFFECTING THE NORTHERN COUNTIES.

UPPER TROUGH OVER THE CENTRAL PART OF THE NATION WILL CROSS THE AREA
SATURDAY EVENING. ZONAL FLOW SUNDAY BECOMING SOUTHWEST BY 00Z MONDAY.
EXPECT MILD TEMPS TONIGHT THEN FALLING DURING THE DAY SATURDAY WITH
CAA. WILL KEEP LOWS ABOVE GUIDANCE OVERNIGHT. WILL GO WITH A
CONSENSUS FORECAST FOR SATURDAY NIGHT AND SUNDAY.

PLAN TO KEEP WINDS UP OVERNIGHT INTO SATURDAY. H8 WINDS AROUND
60KT TONIGHT. SURFACE RIDGE BUILDING IN FOR SUNDAY WITH LIGHT WINDS
AND SUNSHINE.

FOR THE EXTENDED..UPPER TROUGH GOING THROUGH MONDAY. WEAK SURFACE
REFLECTION. NEXT ONE MOVING THROUGH THURSDAY. DRY FORECAST. TEMPS
AT OR JUST BELOW NORMALS.

FCSTID = 10
CAE   55  55  24  48 /  90  30   5   0
AGS   55  55  23  50 /  90  30   5   0
SSC   56  56  25  49 /  90  40   5   0
OGB   56  56  25  50 /  90  40   5   0

.CAE...
GA...TORNADO WATCH UNTIL 600 PM EST FRIDAY FOR ZONES GAZ040>077.

SC...TORNADO WATCH UNTIL 600 PM EST FRIDAY FOR ZONES SCZ018>021...
SCZ025>028...SCZ030...SCZ035.

In the hours before

Local storm report, Jan 19, 3:24 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
324 PM EST FRI JAN 19 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

310 PM     5 SE EDGEFIELD            SC   WIND DAMAGE
01/19/01   EDGEFIELD                      AIKEN ELECTRID COOP
                                          REPORTED TREES DOWN ON US
                                          HWY 25 ON
                                          MARTINTOWN-SWEETWATER
                                          ROAD ABOUT 5 MILES SE OF
                                          TOWN OF EDGEFIELD

TTH
Local storm report, Jan 19, 3:37 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
337 PM EST FRI JAN 19 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

225 PM     THOMSON                   GA   WIND DAMAGE
01/19/01   MCDUFFIE                       NUMEROUS TREES AND POWER
                                          LINES DOWN IN THOMSON AND
                                          PART OF ROOF BLOWN OFF
                                          HOUSE

TTH
Local storm report, Jan 19, 3:39 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
339 PM EST FRI JAN 19 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

235 PM     APPLING-CLARKS HILL       GA   WIND DAMAGE
01/19/01   COLUMBIA                       NUMEROUS TREES AND POWER
                                          LINES DOWN IN
                                          APPLING-CLARKS HILL AREAy.
                                          SIGNS ALSO BLOWN OVER.

TTH
Local storm report, Jan 19, 3:54 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
354 PM EST FRI JAN 19 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

345 PM     5 SE NEWBERRY             SC   WIND DAMAGE
01/19/01   NEWBERRY                       NEWBERRY SHERIFF OFFICE
                                          REPORTED TREES DOWN ON
                                          1-26 ABOUT 5 MILES
                                          SOUTHEAST OF TOWN OF
                                          NEWBERRY

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 2:19 PM ESTSevere Thunderstorm WarningCAEMcDuffie41 min
Jan 19, 2:27 PM ESTSevere Thunderstorm WarningCAEColumbia, Lincoln48 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.